Jump to content

Advertisement
  • No one should be alone in this. We can help.
If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.                                                                            If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.

Advertisement
Advertisement
Advertisement
Photo

Derealisation / "cloudy" Head When Upping Citalopram Dosage


  • Please log in to reply
2 replies to this topic

#1 DeltaMyke

DeltaMyke

    Just Registered

    ID: 57643

  • Just Registered
  • 2 posts

Posted 27 January 2011 - 07:40 PM

Hello all, first of all let me thank you all for the answers you may have unknowningly provided me with over the years, I've lurked here for quite some time and have found much comfort in it. I've decided to make an account and post my own thread regarding my current situation to see if I can get some more specific answers, so here I am!

History:
I'm 25 years old and I've been an anxiety sufferer for as long as I can remember. As a kid I used to lie awake and wrack my brains at the possibility of my parents dying, me dying, getting abducted by space aliens, all kinds of things.

In my late teens I began taking different antidepressents because my anxiety and paranoia were causing me to have bouts of anger that were, in hindsight, irrational. I don't remember the names of all the meds I've tried but I was on Zoloft for quite a while and while I don't specifically recall it "helping" me, I know my rage subsided.

I remember having a huge panic attack when I was about 18 or so and it incapacitated me for days. I felt intense derealisation and was convinced my brain was somehow broken and I would never recover. It was so traumatizing that I honestly don't remember HOW I snapped out of it. I remember going to a psych and bawling, and demanding an brain scan (MRI? I forget) and they performed one and said all is well. My mom tells me it was a day or two after that when I began to come back to reality and I was fine from then on.

About a year or so ago I began taking Citalopram for anxiety, I started with the 10mg's and worked up to the 20's and don't recall having any specific side effects other than perhaps headaches, but those are rather common for me so it's hard to say the cause.

My current situation:
Over this last summer I quit my day job and began working from home. I love my job and am fairly financially secure at this point and have no measurable anxiety over money or anything like that.

In August I decided it might be time to get off the Citalopram now that my day job wasn't causing me any anxiety as it previously had. My GP agreed and I halted the meds. About two weeks later I began to feel a bit more anxious and could tell it might have been a bit early to quit so I called my doc and he filled my prescription again and I resumed 20mg a day.

I began to get really bad about remembering to take them. My new work-whenever-i-want schedule threw my sense of structure out the window and I started forgetting to take them, taking them for a few days, forgetting a day, taking them at different times, etc.

This went on until December 16th when I had a MASSIVE panic attack. I immediately felt the derealisation and intense detached feelings again and, just like before, I began to fear the worst. I saw a psychologist who said I was setting myself up for disaster by messing with my pills so much, which of course is true. It was at this time that my mom (a nurse at the clinic I go to) said I should take one and a half 20mg's. (I realize I'll probably get a lot of "Don't change your meds w/o your doctor's advice" and I realize that is true, but my mom has been dealing with depression and anxiety for her entire life as well and knows my head better than I ever will). I upped my dose to 30mg and began taking them religiously.

I called my doc that next monday and told him I was on 30mg now and my mom (who knows the doctor very well) was the one who thought this was appropriate. I also told him that my psychologist (although he can't prescribe drugs, he sure knows a s***load about them) said I would probably do better at 40mg anyway. He agreed and I went to taking 40mg after only about 3 or 4 days taking 30.

This all happend in about the span of 5 days, and I started to feel much much better. Almost to the point where I felt better and happier than I had in a long time. Then, about 3 or 4 days after I upped my dose to 40, I began to feel odd again. No direct intense panic, but just a general feeling of "blah", almost like I felt slightly drunk or stoned, like a very faint feeling of derealisation. At first I thought it was a new multivitamin i was taking so I stopped it, but these feelings just kept getting more intense.

It hit its peak when I went out to dinner earlier this month. I began feeling the derealisation much more pronounced and immediately had to leave. I couldn't think of a reason for these feelings to suddenly begin coming back with no trigger -- and then I remembered the Citalopram. Ever since that night I've had this feeling of detachement, like a dreamstate. It's not debilitating as it was after my panic attacks, and I can get on with my day by fighting through it, but it's still there. It almost sometimes feels like my eyes are one step behind my brain. It feels like I have pressure in my eyes as well.

I've had other side effects since starting it as well, including an insane migraine that put me out of commission for an entire day, and several smaller headaches, always behind my left eye. I had dry mouth for a few nights in a row but that is now gone. I have a twitch in my right hand, my pinky involuntarily moves sometimes, very lightly, but I can feel my muscles moving without my control.

Could these all be attributed to doubling my Citalopram dosage? I've seen many many threads on people starting the med and then feeling this way but very rarely do I see tales from people who simply upped their dose. Then again, with how poorly I had been taking them a month earlier I may as well have been off them altogether.

My only explanation is that, once again, I've totally fried my brain and will never be the same.

Thanks for reading this novel, and any information or advice is greatly appreciated.

#2 Guest_bayosgirl87_*

Guest_bayosgirl87_*

    ID: 0

  • Guests

Posted 27 January 2011 - 07:48 PM

First of all, you haven't fried your brain..although as you've already said, going on and off meds is not generally a good idea. The good news is the brain is very adaptable, and you should be fine.

Medications can cause derealisation and so can anxiety itself. It's hard to tell, but to me it sounds like in this case it's the medicine. If you were doing so well on 30 mg, could you go back to that?

#3 DeltaMyke

DeltaMyke

    Just Registered

    ID: 57643

  • Just Registered
  • 2 posts

Posted 27 January 2011 - 07:55 PM

Medications can cause derealisation and so can anxiety itself. It's hard to tell, but to me it sounds like in this case it's the medicine. If you were doing so well on 30 mg, could you go back to that?


This was my first thought, but now that I've been on 40mg for about 20 days or so I figured if it's just *temporary* side effects from the meds I may as well fight through it and just stay at 40, as my doc seemed to think that was a good idea. If this is going to continue, however, I'll certainly try dropping the dosage. At this point I just don't want to throw my brain any more curveballs in the meds department, ya know? It's been through enough in the past month :D

Edited by DeltaMyke, 27 January 2011 - 07:57 PM.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users